Maryland, 2020

Hail and Damaging Winds in Maryland, April 7 to 8, 2020

April 7 to 8, 2020 · NWS LWX · 12 events in 9 counties and zones

A cold front passed through the area. Despite limited instability, there was a strong wind field aloft along with steep low-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area. Despite limited instability, there was a strong wind field aloft along with steep low-level lapse rates. This resulted in some damaging wind gusts with showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 7, 2:10 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 7, 2:10 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Tue Apr 7 2020

.SYNOPSIS...
A weak boundary lift northeast as a warm front through tonight.
A series of upper-level disturbances will track along the
boundary during this time. A weak cold front will pass through
Wednesday followed by a much stronger cold front for Thursday.
Canadian high pressure will gradually build overhead for late
this week before low pressure possibly impacts the area early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak frontal zone draped across the area this afternoon with
slightly cooler/drier/more stable air to its northeast across
northern Maryland. Meanwhile, the remnant of a morning
convective cluster in the Ohio Valley is currently crossing
northern parts of the area. Along its southern flank it is
encountering a slightly more unstable airmass and there has been
occasional lightning. This rain, along with dense cloud cover,
will likely reinforce the boundary, keeping the idea that the
best convective activity will remain near or southwest of the
Potomac River through this evening. Additional scattered
showers/storms may for south of this cluster where there has
been more sun. Mid level lapse rates are actually at their
poorest this afternoon, so most activity may tend to struggle to
get going.

An additional convective complex in the upper Ohio Valley may
provide an additional trigger for storms this evening. If steep
low level lapse rates remain, it will make locally damaging
wind gusts the primary threat with any stronger storms. Severe
hail would likely be limited to storms with rotating updrafts
(which is possible due to sufficient shear) with instability
initially rather meager amongst modest surface dew points. This
activity may be assisted as a 700 mb speed max arrives and
instability increases with better lapse rates. However, exact
convective evolution remains quite uncertain through this
evening.

There will likely be a bit of a lull during the late evening,
but then the disturbance and associated low in the upper Great
Lakes will approach late tonight. With a mid and upper speed
max and steep mid level lapse rates associated with this
disturbance, convection will likely be ongoing to our northwest.
While most models are in fairly good agreement with convection
existing, the biggest question is how much of it will survive
through the diurnal minima, though synoptic forcing and
increasing MUCAPE suggest it could. The primary threat with
these storms might be hail (a somewhat uncommon occurrence at
this time of day in this part of the country). The wind threat
with these storms would have to be associated with the strongest
downbursts due to nocturnal stabilization. Any storms that are
left will likely be exiting or dissipating by daybreak.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Some combination of outflow from overnight convection and a weak
front trailing the low passing by to our north will settle
southward across the area on Wednesday. If the convection is
more persistent in the predawn hours, it may effective push a
stable airmass through the area (at least by the time diurnal
heating ramps up). The trend in most 12Z guidance is for any
additional convection to fire near our southern border or to the
south and for coverage to be sparse. However, there are still a
lot of mesoscale details to unfold, and with sufficient shear
still in place, there is a conditional risk for a severe storm
or two until the boundary can press south. The later afternoon
hours and most of Wednesday night will likely be dry.

A stronger cold front will move through our region on Thursday.
This system will be coupled with a strong upper level jet.
Showers and perhaps thunderstorms will already be occurring
along the front as it enters from the west early in the morning.
Overall timing of the front will not be great diurnally, as it
likely exits to the east by early/mid afternoon. However, there
may be enough instability ahead of it, especially east of the
Blue Ridge, for a squall line to develop. If so, there could be
a risk of strong to damaging winds. As the front passes through
our area, the pressure surge behind it will lead to increased
winds leading to periods of 25 to 35 mph gusts. These winds
should weaken Thursday evening. A cooler air mass will move in
behind the frontal passage.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday and Saturday will be dry across the entire area, with
seasonably cool temperatures (low to mid 50s) Friday, and
temperatures near average (upper 50s to low 60s) on Saturday. There
will likely be some high clouds around each afternoon, but should be
mostly sunny. Friday night will see lows down in the mid 30s (upper
20s in the higher elevations). This brings about concerns for a
frost Friday night, so will have to monitor. A bit uncertain, as
some guidance keeps a little bit of wind around overnight out of the
WNW.

The aforementioned area of high pressure will push offshore on
Sunday, with southerly flow returning, bringing warmer and more
moist air into the region. Initial thoughts are that the first half
of the day stays dry. However, a potent cutoff upper low,
previously sitting over the desert southwest, will be moving out
over the southeast. Surface low pressure will form over the
Arklatex and move off generally towards our region. Guidance is
spread about how exactly this will evolve. Maintaining thoughts from
yesterday that this has the potential to be an impactful event for
the region in one of two ways. The first option is that the system
tracks to our south, but we are solidly within the heavy rain
threat, so flooding concerns could arise. The other possibility is
for the system to track into the Ohio Valley, and bring a cold front
through late Sunday or Monday (timing is still very much in flux),
which would result in the potential for some severe weather. This is
out near the end of the forecast period, so not locking onto any
particular solution at this time, but at this point, these are the
two scenarios that the guidance is coming up with.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
First disturbance producing showers and embedded thunderstorms
is currently crossing the metro area with only brief moderate
rain and gusty winds less than 30 kt. Next potential round of
storms may not arrive until this evening (23Z or so), and it
possible the greatest risk of impacts will mainly reside in
between the terminals (though lowest at BWI/MTN overall). There
is a risk some of this activity could be severe with large hail
and damaging winds. There may actually be increased risk of
thunderstorms (lightning) with any activity after dark. A final
round of storms may enter the area late tonight and could also
produce hail if they hold together. However, have not put TS in
TAF yet due to uncertainty. There is a low chance of LLWS as a
low level jet moves overhead, and there could be fog if clearing
occurs between rain...but both are uncertain.

A weak boundary will sink southward Wednesday with gusty winds
over 20 kt possible in its wake. At the moment, any
redevelopment of showers/storms would likely occur south of most
of the terminals, but a low risk remains.

Another round of showers and embedded thunderstorms is possible
around midday Thursday with the potential to produce gusty
winds. As a cold front follows, winds will pick up with gusts
as high 30 to 35 knots possible.

VFR conditions conditions expected on Friday, but some residual
gusty WNW winds behind the front could cause some issues, with gusts
in the 15-25 knot range.

Winds will gradually diminish Friday night, with VFR conditions
expected to continue through the day on Saturday.

&&

.MARINE...
Showers and thunderstorms will affect our marine areas this
afternoon and evening and then again late tonight. Some storms
may require special marine warnings. More showers and
thunderstorms will be possible on Wednesday, especially near
southern Maryland, although this risk may be decreasing
overall. Gradient winds behind a boundary could near SCA,
especially nearshore, but confidence is low at this time. A
cold front will pass through Thursday bringing gusty winds to
all marine areas. A squall line with gusty showers and embedded
thunderstorms may also accompany the front. Small Craft
Advisories will likely be needed with a possibility for a Gale
Warning.

Dry conditions expected Friday, with high pressure building into the
region. However, gusty winds will continue Friday behind the front,
with SCA likely needed all day, and even through early Saturday at
least. Gale conditions are possible on Friday afternoon as well,
especially on the Bay.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL
MARINE...ADS/CJL
Hazardous weather outlook, Apr 7, 4:25 AM EST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Tue Apr 7 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe storms are possible late this afternoon and
evening for locations near and to the south and west of the
Potomac River. Damaging winds and large hail are the primary
threats. There is an isolated threat for severe thunderstorms
overnight across the entire area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe thunderstorms are possible Wednesday afternoon,
especially across southern Maryland.

A Gale Warning may be needed for portions of the waters Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening
for locations near and to the south and west of the Potomac River.
Damaging winds and large hail are the primary threats. There is
an isolated threat for severe thunderstorms overnight across the
entire area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe thunderstorms are possible Wednesday afternoon,
especially across central Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Local storm report, Apr 7, 2:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT TUE APR 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     MARINE TSTM WIND 3 ESE DAHLGREN          38.31N  77.00W
04/07/2020  M40 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2000876

DH
Local storm report, Apr 7, 2:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT TUE APR 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
04/07/2020  M60 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2000877

DH
Local storm report, Apr 7, 2:56 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 PM EDT TUE APR 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     MARINE TSTM WIND 2 SE DAHLGREN           38.31N  77.03W
04/07/2020  M40 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2000878

DH
Local storm report, Apr 7, 2:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE APR 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     MARINE TSTM WIND 3 ESE DAHLGREN          38.31N  77.00W
04/07/2020  M51 MPH          ANZ536             VA   BUOY

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER LWX2000876

DH
Local storm report, Apr 7, 3:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT TUE APR 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     MARINE TSTM WIND SWAN POINT              38.30N  76.94W
04/07/2020  M52 MPH          ANZ536             MD   BUOY

&&

EVENT NUMBER LWX2000879

DH
Local storm report, Apr 7, 3:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT TUE APR 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     1 W JERSEY              38.21N  77.16W
04/07/2020                   KING GEORGE        VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF JERSEY RD. AND JAMES
            MADISON PKWY.

&&

EVENT NUMBER LWX2000880

CJL

The radar

The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Charles

When
April 7, 3:15 PM EST
Where
Charles County, 2.28 mi SE of Cobb Is
Measured
50 kt (58 mph) measured gust
Reported by
Buoy
Coordinates
38.243, -76.827

A wind gust of 50 knots was reported at Cobb Point.

Thunderstorm Wind, St. Mary'S

When
April 7, 3:16 PM EST
Where
St. Mary'S County, 0.9 mi W of Leonardtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.301, -76.647

A tree was blown over near the intersection of MD-5 Point Lookout Road and Clarks Rest Road.

Hail, Harford

When
April 7, 11:59 PM EST
Where
Harford County, 0.59 mi NW of Aldino Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.576, -76.208

Thunderstorm Wind, Allegany

When
April 8, 1:43 AM EST
Where
Allegany County, 0.49 mi W of Locust Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.681, -78.789

Trees were reported blown down near the intersection of US-40 National Highway Southwest and MD-36 Mount Savage Road Northwest near La Vale, and on MD-36 Mount Savage Road northwest in Corriganville.

Thunderstorm Wind, Allegany

When
April 8, 1:43 AM EST
Where
Allegany County, 0.29 mi W of Cresaptown
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.600, -78.835

Trees were reported blown down on MD-53 Winchester Road near Cesaptown.

Thunderstorm Wind, Washington

When
April 8, 2:23 AM EST
Where
Washington County, 1.39 mi N of Kemps
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.640, -77.823

A tree was blown down on Walnut Point Road.

Thunderstorm Wind, Washington

When
April 8, 2:27 AM EST
Where
Washington County, 0.97 mi SSE of Breathedsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.538, -77.710

A tree was blown down on MD-68 Lappans Road near Printz Road.

Thunderstorm Wind, Frederick

When
April 8, 2:44 AM EST
Where
Frederick County, 0.29 mi S of Petersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.346, -77.619

A tree was blown down on MD-180 Jefferson Pike between Weston Drive and Catholic Church Road.

Thunderstorm Wind, Carroll

When
April 8, 2:55 AM EST
Where
Carroll County, 13.45 mi NE of Mullinix
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.457, -77.001

Numerous trees were reported down in the vicinity of MD-97 New Washington Road and Bartholow Road in the Sykesville area.

Thunderstorm Wind, Montgomery

When
April 8, 3:05 AM EST
Where
Montgomery County, 0.99 mi SSE of Clopper
Measured
51 kt (59 mph) measured gust
Reported by
911 Call Center
Coordinates
39.138, -77.221

A 51-knot (59 MPH) wind gust was measured at a mesonet at the National Institute of Standards and Technology in Gaithersburg.

Thunderstorm Wind, Baltimore

When
April 8, 3:07 AM EST
Where
Baltimore County, 0.95 mi SE of Granite
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.339, -76.860

A tree was blown down on MD-125 Old Court Road at Davis Avenue.

Thunderstorm Wind, Montgomery

When
April 8, 3:18 AM EST
Where
Montgomery County, 0.39 mi NNW of Somerset
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.955, -77.102

Multiple trees were blown down on Newport Avenue and Earlston Drive in Bethesda, including one large tree which fell onto two cars in the 5000 block of Newport Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889472, 889473, 889474, 889476, 889477, 889478, 889479, 889480, 889482, 889481, 889485, 889486.